Alert archive / Michigan / Snow Advisories in 2007
Snow Advisory 2, NWS Gaylord, MI
NWS Gaylord, MI issued this snow advisory at Jan 21, 2007, 6:13 PM EST for 5 counties in Michigan. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2007, 6:13 PM EST (23:13 UTC)
- Expired
- Jan 21, 2007, 9:28 PM EST
- In force
- 3 hr
- Issued by
- NWS Gaylord, MI
Counties Arenac County, MI, Gladwin County, MI, Iosco County, MI, Ogemaw County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 93 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 11.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KAPX 212313 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 613 PM EST SUN JAN 21 2007 MIZ034>036-041-042-220400- /O.NEW.KAPX.SN.Y.0002.070121T2313Z-070122T0400Z/ ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- INCLUDING THE CITIES OF...HOUGHTON LAKE...WEST BRANCH... TAWAS CITY...GLADWIN...STANDISH 613 PM EST SUN JAN 21 2007 ...SNOW ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM EST THIS EVENING. SNOW WILL CONTINUE THIS EVENING...AND WILL ACCUMULATE AN ADDITIONAL 2 TO 4 INCHES IN THE VICINITY OF HOUGHTON LAKE... GLADWIN...WEST BRANCH...STANDISH...AND TAWAS. BY THE TIME THE SNOW SUBSIDES LATE THIS EVENING...STORM TOTAL ACCUMULATIONS WILL RANGE FROM 4 TO AROUND 7 INCHES. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ SMITH
1 follow-up statement
000 WWUS43 KAPX 220228 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 928 PM EST SUN JAN 21 2007 MIZ034>036-041-042-220330- /O.CAN.KAPX.SN.Y.0002.000000T0000Z-070122T0400Z/ ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- INCLUDING THE CITIES OF...HOUGHTON LAKE...WEST BRANCH... TAWAS CITY...GLADWIN...STANDISH 928 PM EST SUN JAN 21 2007 ...SNOW ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SNOW ADVISORY. $$ SMITH
What forecasters said that day
The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this snow advisory went out at Jan 21, 3:52 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Jan 21, 3:52 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 352 PM EST SUN JAN 21 2007 .DISCUSSION...AFTERNOON SATELLITE/SURFACE/AND RADAR ANALYSIS SHOWS LARGE AREA OF LIGHT...TO OCCASIONALLY MODERATE...SNOW OVERSPREADING NORTHERN MICHIGAN FROM THE SOUTHWEST. SNOW IS ASSOCIATED WITH MID LEVEL ISENTROPIC UPGLIDE AND UPPER LEVEL DIFLUENCE OUT AHEAD OF RAPIDLY SHEARING SOUTHERN STREAM SHORTWAVE MOVING NORTHEAST OUT OF CENTRAL IOWA. MID LEVEL SYSTEM BECOMING INCREASINGLY SEPARATED FROM GULF OF MEXICO MOISTURE FEED WHICH IS NOW CENTERED WELL SOUTHEAST ALONG THE WESTERN SLOPES OF THE APPALACHIAN MOUNTAIN CHAIN. AS EXPECTED...PRECIPITATION SHIELD OVER MICHIGAN AND WISCONSIN STEADILY WEAKENING AS SYSTEM IS RAPIDLY BECOMING MOISTURE STARVED AND WITH GENERAL LOSS OF MID AND UPPER LEVEL DYNAMICS. SURFACE OBSERVATIONS AND REGIONAL RADAR PLOTS CONFIRM LOSS OF INTENSITY WITH PRECIP SHIELD BECOMING SOMEWHAT FRAGMENTED AND SURFACE OBSERVATIONS GENERALLY SHOWING VISIBILITIES GREATER THAN 1 MILE (EARLIER OBSERVATIONS IN SOUTHERN WISCONSIN SHOWED SEVERAL REPORTS OF MODERATE TO HEAVY SNOW WITH VISIBILITIES DOWN TO LESS THAN A HALF A MILE). LONE EXCEPTION OF THIS IS NARROW FRONTOGENETICAL DRIVEN BAND WORKING INTO SOUTHEAST SECTIONS OF THE CWA WITH REPORTS OF VISIBILITIES UNDER A QUARTER A MILE AND SNOWFALL RATES APPROACHING 1 TO 2 INCHES PER HOUR. ALSO WORKING AGAINST SIGNIFICANT PRECIPITATION FOR NORTHERN AREAS OF THE CWA IS AMBIENT DRY AIR MASS IN PLACE (12Z LOCAL SOUNDING HAD PWAT OF ONLY 0.29 INCHES)...WITH INITIAL SLUG OF MOISTURE WASTED ON MOISTENING OF LOW AND MID LEVEL DRY AIR. STEADILY SHRINKING DONUT HOLE ON LOCAL RADAR SHOWS THIS PROCESS ABOUT COMPLETE AND FOR SNOW TO START REACHING THE GROUND OVER ALL NORTHERN MICHIGAN BY LATE AFTERNOON. FORECAST CONCERNS CENTER ON DEPARTURE OF SYSTEM THIS EVENING WITH ATTENTION THEN FOCUSING OF POSSIBLE WEAK LAKE EFFECT SNOWS LATER TONIGHT. TONIGHT...SHORTWAVE EXPECTED TO CONTINUE TO SHEAR OUT AS IT RUNS INTO CONFLUENT MID LEVEL FLOW OVER THE EASTERN LAKES. SATELLITE EXTRAPOLATION AND LATEST MODEL GUIDANCE SHOWS 700MB LOW AND REMNANTS OF SHORTWAVE SET TO CROSS NORTHERN MICHIGAN THIS EVENING. BEST MID LEVEL FRONTOGENETICAL FORCING...CENTERED BETWEEN 400MB AND 550MB... OCCURS LATER THIS AFTERNOON BEFORE QUICKLY WEAKENING AND EXITING OFF TO THE EAST. WILL CARRY CATEGORICAL POPS EASTERN AND WESTERN SECTIONS OF NORTHERN LOWER AS WELL AS THE STRAITS REGION EARLY THIS EVENING WHERE DYNAMICS HOLD ON THE LONGEST...WITH LIKELY ALL OTHER AREAS. AS FOR AMOUNTS...LOOKING AT PERHAPS ANOTHER INCH OR SO THROUGH THIS EVENING...WITH PERHAPS AN ISOLATED 3 INCH AMOUNT OVER SOUTHEAST SECTIONS IN AREA OF MORE IMPRESSIVE RADAR SIGNATURES. BY LATER TONIGHT...ATTENTION TURNS TO THE MESOSCALE AS 1000MB TO 850MB WINDS VEER AROUND LIGHT WEST TO WEST-NORTHWEST OVER LAKE SUPERIOR AND NORTHERN LAKE MICHIGAN. WEAK WIND FLOW OF ONLY 10 KNOTS... COMBINED WITH MARGINAL DELTA T VALUES OF ONLY 14C TO 15C SHOULD KEEP MOISTURE FLUX RATHER LIMITED. WILL KEEP CHANCE WORDING FOR LIGHT SNOW SHOWERS NEAR THE LAKESHORE IN FAVORED WEST TO WEST NORTHWEST FLOW AREAS. FOR THE REST OF THE AREA...MODEL POINT SOUNDINGS SHOW NEARLY SATURATED CONDITIONS UP THROUGH THE MID LEVELS. HOWEVER... WITH LOSS OF DYNAMICS EXPECT NOTHING MORE THAN SCATTERED FLURRIES. MSB LONGER TERM ISSUES (MONDAY THROUGH SUNDAY)...RIDGING BUILDING ACROSS WESTERN NORTH AMERICA AND ACROSS THE NORTH ATLANTIC WILL HOLD MEAN TROUGHING IN PLACE ACROSS EASTERN NORTH AMERICA. THIS SHOULD KEEP THE RECENT COLDER PATTERN IN PLACE ACROSS THE GREAT LAKES FOR THE COMING WEEK...WITH A REINFORCING SHOT OF COLD AIR ANTICIPATED TO ARRIVE DURING MIDWEEK. IN THE MEANTIME...CONTINUED NUISANCE LAKE CONVECTION TO DEAL THROUGH TUESDAY NIGHT WILL BE THE MAIN FORECAST ISSUE...ANOTHER PROBLEM IS MID LEVEL SPEED MAX DROPPING IN FROM THE NORTHWEST MONDAY NIGHT/TUESDAY...AND WHETHER IT TRACKS CLOSE ENOUGH TO THE FORECAST AREA TO HAVE AN IMPACT. MONDAY...NOT A LOT TO LATCH ONTO FOR MONDAY...MOST WEST/NORTHWEST FLOW IN PLACE ACROSS THE FORECAST AREA AS A SHORT WAVE TROUGH CURRENTLY OVER WESTERN KS PER WV IMAGERY CROSSES SOUTHERN LOWER DURING THE AFTERNOON...WEAK UPPER LEVEL TROUGH DOES SLIDE ACROSS THE FORECAST AREA DURING THE AFTERNOON. GUIDANCE HAS TRENDED CONSIDERABLY DRIER THAN 20/12Z AND 21/00Z RUNS...GFS IN PARTICULAR. ONLY REAL ISSUE WILL DEAL WITH LAKE EFFECT POTENTIAL. 850MB TEMPERATURES AROUND -10C WITH INVERSION HEIGHTS IN THE SAME VICINITY...1000-850MB WINDS ARE PRETTY LIGHT (AOB 10 KTS) WHICH SHOULD KEEP MUCH OF THE ACTIVITY CLOSE TO THE LAKE MICHIGAN SHORELINE. OFF LAKE SUPERIOR...WINDS A LITTLE STRONGER AND ORIENTED WEST-NORTHWEST...KEEPING BEST POTENTIAL FOR SNOW SHOWERS IN THE WHITEFISH BAY VICINITY. THIS CONTINUES INTO MONDAY NIGHT AS WESTERLY FLOW INCREASES (AROUND 15 KTS OR SO) WHICH SHOULD PUSH SOME SNOW SHOWERS A LITTLE FARTHER INLAND. TUESDAY...MEANWHILE...MID LEVEL SPEED MAX FORECAST TO DROP IN FROM THE NORTHWEST...WHICH WV IMAGERY SHOWS ACROSS NORTHERN BRITISH COLUMBIA. QUESTION IS WHERE WILL IT GO ONCE IT COMES OVER THE TOP OF THE RIDGE WITH GUIDANCE STILL SPREAD OUT WITH REGARDS TO THE TRACK OF THIS FEATURE. GFS FARTHER WEST...NAM EAST...UKMET IN THE MIDDLE...RGEM ALONG THE GFS TRACK BUT SLOWER. HAVING SAID THAT... WITH THIS FEATURE STILL 2000 MILES TO THE NORTHWEST NOT GOING TO FRET OVER THE DETAILS AT THIS POINT...TRACK ENVELOPE IS CLOSE ENOUGH TO THE FORECAST AREA TO JUSTIFY AT LEAST A LOW CHANCE OF SNOW EVERYWHERE (OUTSIDE OF LAKE EFFECT AREAS) DURING THE DAY TUESDAY...WHICH WILL SUFFICE FOR THE TIME BEING. ATTENTION THEN TURNS TO ALBERTA CLIPPER DROPPING THROUGH THE PLAINS...FORECASTS OF WHICH HAVING A DECIDEDLY MORE SOUTHERLY TREND IN THE TRACK. FOR NOW WILL JUST ADJUST THE POPS FROM SOUTH (HIGHER) TO NORTH (LOWER) AND WATCH THE TRENDS...TOO BIG A SWITCH FROM EARLIER MODEL RUNS TO MAKE MAJOR CHANGES. EXTENDED FORECAST (WEDNESDAY THROUGH SUNDAY)...EXTENDED PERIOD BEGINS WITH PASSAGE OF AFOREMENTIONED CLIPPER WEDNESDAY...WHICH WILL ALSO SERVE TO PULL COLDER AIR INTO THE WESTERN LAKES IN ITS WAKE FOR THURSDAY (PERHAPS SUB 510DM THICKNESSES/850MB TEMPERATURES BELOW -15C). THIS SHOULD SET THE STAGE FOR AT LEAST ONE DAY OF DECENT LES POTENTIAL (PROBABLY THURSDAY)...BUT CORE OF COLDEST AIR DOESNT APPEAR AT THIS POINT AS IF IT WILL LAST INTO FRIDAY AS A STRONGER PACIFIC ORIGIN SHORT WAVE TROUGH CROSSES CENTRAL CANADA. ASSOCIATED WARM FRONT COULD IMPACT THE REGION ON FRIDAY...THEN FOLLOWED BY ANOTHER PUSH OF COLDER AIR FOR NEXT WEEKEND WITH 850MB TEMPERATURES DROPPING BACK INTO THE TEENS BELOW ZERO. COMBINATIONS OF TROUGH PASSAGES AND SUBSEQUENT LAKE EFFECT WILL NECESSITATE SNOW CHANCES PRETTY MUCH THE ENTIRE EXTENDED PERIOD. BEST CHANCE FOR A PERIOD OF DRY WEATHER LOOKS TO BE WHEN RIDGING CROSSES THE STATE AHEAD OF WEEKEND COLD FRONTAL PASSAGE SOMETIME FRIDAY OR PERHAPS SATURDAY IF FRONT ENDS UP SLOWER THAN CURRENTLY FORECAST (WHICH WOULD THEN KEEP A THREAT FOR SOME LES GOING INTO FRIDAY). FOR NOW FORECAST WILL REFLECT THE DRY SCENARIO FRIDAY... THEN TURNING COLDER/SNOWIER FOR NEXT WEEKEND. JPB && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jan 21, 4:10 PM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 410 PM EST SUN JAN 21 2007 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-221015- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 410 PM EST SUN JAN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...REST OF TODAY AND TONIGHT ADDITIONAL LIGHT ACCUMULATIONS OF SNOW ARE LIKELY THROUGH EARLY THIS EVENING...ESPECIALLY ALONG AND SOUTHEAST OF A LINE EXTENDING FROM HARRISVILLE TO HOUGHTON LAKE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER PUSH OF COLDER AIR IS EXPECTED TO INVADE NORTHERN MICHIGAN DURING THE MIDWEEK PERIOD. THIS MAY RESULT IN A NEW ROUND OF ACCUMULATING LAKE EFFECT SNOWFALL...ESPECIALLY ACROSS NORTHWEST LOWER MICHIGAN IN THE WEDNESDAY THROUGH FRIDAY TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MSB
In the hours before
Local storm report, Jan 21, 4:46 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
446 PM EST SUN JAN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM SNOW ST. HELEN 44.36N 84.42W
01/21/2007 M3.0 INCH ROSCOMMON MI TRAINED SPOTTER
3 HR TOTAL THRU 4 PM. SNOWDEPTH 10 IN.
0400 PM SNOW ST. HELEN 44.36N 84.42W
01/21/2007 M3.6 INCH ROSCOMMON MI NWS EMPLOYEE
3 HR TOTAL THRU 4 PM.
0444 PM SNOW GLADWIN 43.98N 84.49W
01/21/2007 M3.5 INCH GLADWIN MI PUBLIC
5 HR TOTAL THRU 5 PM.
&&
ADAMLocal storm report, Jan 21, 5:52 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
552 PM EST SUN JAN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM SNOW GLADWIN 43.98N 84.49W
01/21/2007 M5.5 INCH GLADWIN MI PUBLIC
4 HR TOTAL THRU 6 PM.
&&
BSMITHNearby
Snow Advisories in Michigan, 2007Every snow advisory in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.